Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 89, NWS Tallahassee, FL

June 19, 1997Leon County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 19, 1997, 2:50 PM EDT for Leon County, Florida. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 19, 1997, 2:50 PM EDT (18:50 UTC)
Expired
Jun 19, 1997, 3:40 PM EDT
In force
50 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Leon County, FL

The radar

The Tallahassee radar (KTLH), 8 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 2:50 PM EDTThunderstorm WindTallahassee, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.8 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1997-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1036 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1997-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1036 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 191849 RRA
SVRTLH
FLC073-191940-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
250 PM EDT THU JUN 19 1997

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 340 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHERN FLORIDA

   ...LEON COUNTY
 

AT 245 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER WESTERN LEON COUNTY MOVING EAST AT 25 MPH.
THIS STORM WILL MOVE OVER THE CITY OF TALLAHASSEE BY 255 PM EDT.
 
WHEN THUNDERSTORMS ARE OCCURRING... PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:19 PM EDT, 31 minutes earlier.

Area forecast discussion, Jun 19, 2:19 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
200 PM EDT THU JUN 19 1997

SFC RDG BUILDS INTO CNTRL GULF WITH RDG AXIS STILL SOUTH OF FA.
THIS KEEPS REGION UNDER WESTERLY LLVL FLO. WK S/WV ENERGY LINGERS
OVER THE DEEP SOUTH... WHICH WILL CONTINUE TO PROVIDE A FOCUSSING
MECHANISM FOR MORE DIURNAL SHOWERS AND THUNDERSTORMS ON FRI. WITH
LLVL FLO EXHIBITING MORE OF A WESTERLY COMPONENT XPCT AFTN SEA BRZ
SHUD NOT PROGRESS AS FAR INLAND NEXT FEW DAYS. LLVLS HAVE DRIED
OUT A BIT AS DPICTD ON 12Z TLH SOUNDING BUT WITH PW > 1.5 PLENTY
OF MSTR OUT THERE FOR DIURNAL CONVECTION.

WITH CONVECTIVE DVLPMNT ALG PNHNDL SEABRZ HAVE AMNDD ZONES TO UP
POPS A CATEGY. FWC TEMPS CONT TO BE IN BALLPARK. WITH ALL THE
AVAILABLE FORCING AND INSTABILITY... POPS FOR FRI LOOK UNDERDONE
THOUGH.

#4

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.